Reye’s syndrome is associated with kids health. It is a rare disease which is not as such common. The New England Journal Of Medicine published a research on Reye’s syndrome in the United States from 1981.
The report tells that there is an association between Reye’s syndrome and aspirin usage whenever the subject has the flu or cold like condition. With time, there is a significant decline in the prevalence of Reye’s syndrome but it is still possible to get it.
RELATED: Is Juice Healthy For Kids?
What is Reye’s syndrome?
Reye’s syndrome is a rare condition, which causes brain and liver to damage. It can affect anyone at any age, but most children are affected by it. In children, any recent viral or bacterial infection such as flu or common cold is common. When you use aspirin to treat the pain in such a condition, it can cause Reye’s syndrome.
Certain viral infections such as chickenpox and flu can cause a headache and body pains. Using painkillers to ease this pain is common too. Aspirin is one of the most common painkillers is widely used for a number of pains.
Using aspirin on children increases the risk of this syndrome, which puts their health at a risk. You never know, only a simple viral infection may end up on Reye’s syndrome without you even noticing it.
What are the most common signs and symptoms of Reye’s syndrome?
Reye’s syndrome shows up as quick as it hits the patient. There are some generally appeared symptoms, which can appear in only initial hours. One of the earliest sign to the notice of Reye’s syndrome is nausea and vomiting.
It is followed by irritability and aggressiveness, which is sometimes misconceived as an outcome of a disease. These two conditions may make children confused, lethargic and aloof. They are most likely to fall for seizures or in extreme cases, a coma.
Unfortunately, there is no cure and treatment for Reye’s syndrome. The symptoms may be managed by certain medicines. For example, using steroids in such a condition may help to reduce the internal inflammation, especially in the brain. Using painkillers and other medicines are not recommended by you.
Know the causes of Reye’s syndrome
It is still unknown that what causes Reye’s syndrome. The experts are not yet sure that what causes it. There are more than one factors involved which may contribute towards the development of Reye’s syndrome.
The evidence suggests that patients with a viral infection using aspirin are more likely to get it. It is extremely prominent in children and young teenagers particularly those which have an underlying fatty acid oxidation disorder.
RELATED: How To Stop Drooling In Kids
It is a metabolic disorder that causes the body an inability to break down the fatty acids. Surprisingly, there are other over-the-counter medications that may also contain salicylates as that is found in aspirin.
For example, they are also found in the following.
- bismuth subsalicylate (Pepto-Bismol, Kaopectate)
- products containing oil of wintergreen (these are generally topical medications)
For this reason, not just aspirin but any product that has aspirin compounds in it is harmful to use on children. It doesn’t matter if the child has a viral infection or not. Just do not such medicines to your child which can put his health in danger.
In addition, there is a presumption that an exposure to certain chemicals such as paint thinners or herbicides can also contribute to the development of Reye’s syndrome in children. So it is better to avoid them.
RELATED: What Causes Obesity In Children?
Prevalence and risk factors for Reye’s syndrome
Reye’s syndrome is not very much common. It is only risky among children and teenagers that have an underlying fatty acid oxidation disorders. To diagnose this on time, it is necessary to get regular screening tests.
In some cases, Reye’s syndrome may also be an underlying metabolic condition, which becomes dominant when the patient is exposed to a virus. Using aspirin in such a condition also increases the high risk of developing Reye’s syndrome.
As Reye’s syndrome is rare, there is only a limited amount of information available on it. You will be surprised to know that since 1988, there are more or less 20 cases only reported to be Reye’s syndrome. The survival rate of Reye’s syndrome is more than 80%.
Is there a treatment for it?
Reye’s syndrome is a rare but a serious health condition. It can be a medical emergency if the patient feels no control over himself. If there is a history of similar events, medical assistance is compulsory. In extreme cases, the affected children are taken to intensive care unit (ICU) for through treatment.
Unfortunately, there is no treatment for Reye’s syndrome. Anything that is categorized as treatment is actually a help to get the signs and symptoms. Doctors suggest making the patient hydrated. If he increases his liquid intake, the body manages to balance the electrolyte content. All the functions of visceral organs will work well.
RELATED: Causes of Pink Eye in Children
If a child falls for a seizure, he will be suggested appropriate medication to get over them. Certain medicines that help in Reye’s syndrome include the following.
- Insulin: that helps to enhance the glucose metabolism
- Corticosteroids: that help to reduce the swelling in the brain.
- Diuretics: which help to remove the excess fluid from the body.
In extreme cases, the patient is required to use a breathing machine or respirator to ensure the proper breathing. If Reye’s syndrome is diagnosed earlier, the best is to use preventive measures so that the child doesn’t have to suffer permanent brain damage at later stages.
How to prevent Reye’s syndrome?
Today Reye’s syndrome is not as common as it was, years ago. It has become less prevalent rather rare. The reason is that doctors and patients both are no more recommending aspirin to children.
The development of medicine and health awareness has led to such information to spread. Previously, the spread of awareness was not as quick as it has become now. People are more conscious about their health and choices nowadays.
If your child is having a headache or a body ache, giving him aspirin is the worst idea. There are several good painkillers available in the market such as acetaminophen (Tylenol) for treatment of pain. However, only use a certain amount, which is required by your body to work. Overdosing Tylenol can affect the liver health.
If the pain and fever are not reduced by common medicines i.e. Tylenol, seek immediate medical assistance.
What are the future complications of Reye’s syndrome?
Reye’s syndrome is not as severe as it sounds. It is not fatal but it can cause a varying degree of brain damage, which is permanent by nature. This damage is irreversible and there is no way that it can be altered.
The child needs immediate medical help if he shows any one of the following conditions.
- Confusion and stress
- Lethargic behaviors
- Irritability and aggression
- Extreme mood swings
- Mental conditions